High Wind, Cody Foothills
- When
- April 19, 6:30 AM MST to 5:30 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 111 kt (128 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The left front quadrant of a jet streak mixed strong wind level winds to the surface. This was especially pronounced in and around the Absarokas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The left front quadrant of a jet streak mixed strong wind level winds to the surface. This was especially pronounced in and around the Absarokas. To the west of Clark, there were numerous wind gusts of hurricane force with a maximum gust of 128 mph. At the wind sensor along the Chief Joseph Highway, wind was sustained at over 50 mph for over 4 hours with a maximum wind gust of 86 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 19, 4:12 AM MST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 512 AM MDT Tue Apr 19 2022 .SHORT TERM...(Today through Thursday night) Issued at 311 AM MDT Tue Apr 19 2022 After a nice start to the week, the weather will take a more active turn starting today. We will start out dry. By mid morning, a fast moving Pacific system will approach western Wyoming and bring another round of mountain snow and rain and snow at the lower elevations. This is a fast mover so this will limit amounts, more than likely below advisory amounts for most. There be an isolated 6 inch amount in Yellowstone, but this would be in the western mountains and since the park is still mainly closed, impacts would be slim to none. We may issue a Special Weather Statement though. The steadiest snow would be this afternoon into this evening as the front moves through and then maybe a few more showers as a trailing piece of energy moves through the area. Meanwhile, East of the Divide, the main effect from the front will be wind. The area will be in the right front quadrant of an 100 knot jet streak to enhance downward momentum. However, 700 millibar winds are not the strongest I have seen and the pressure gradient is not that great. As a result we do not expect high winds. However, it will be warm ahead of the front and with low humidity, fire weather will be elevated. As a result, we will issue fire weather statements for much of the area East of the Divide this afternoon. As for precipitation, the models continue to be split. The best chance will be across northern and eastern areas, especially Johnson and Natrona Counties. Amounts should not be that great though. All showers East of the Divide should end by sunrise Wednesday. There will be a bit of a lull for Wednesday. Some orographic showers will continue in northwestern Wyoming but these will become less numerous later in the day as transitory ridging builds across the area. Flow will still be fast so the gusty wind will continue for many locations. With cooler temperatures behind the front, we likely not need fire weather statements for Wednesday despite the lower humidity. A more potent system may approach the area for Thursday. It will begin to spread rain and snow into the west in the morning. There is still a lot of uncertainty with the details of this system though and this is uncertainty with a capital U. The European digs the system more for a greater impact across Wyoming while the GFS keeps the system further north, similar to the system during the first half of last week. For now, given the model divergence we have not made major changes. .LONG TERM...(Friday through Monday) Issued at 311 AM MDT Tue Apr 19 2022 A splitting trough is expected Friday and Saturday across the Rockies. The northern energy will pull across the forecast area Friday, and exit the region Saturday. Widespread mountain snow/valley rain to snow is expected Friday and Friday night. This precipitation is expected to pull east of the Divide Saturday before dissipating in most locations Saturday evening. Models differ especially for precipitation Friday night and Saturday east of the Divide. The ECMWF keep a circulation over the area, while the GFS is farther north into Montana. Also the ECMWF has a negatively tilted trough with possible dual-jet dynamics Friday into Saturday morning which enhance precipitation amounts. Also there appears to be strong winds ahead of this system from Rock Springs to Casper, and on Saturday across the north. An upper ridge builds across the West Coast Sunday then is expected to slide eastward into the northern Rockies Monday and Tuesday. Cannot rule out isolated convection in the afternoon, but will keep Sunday and Monday mainly dry. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 509 AM MDT Tue Apr 19 2022 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions will prevail much of the time at area terminal sites through the period. KJAC may see MVFR conditions at times after 17Z through 03Z with rain and snow showers. VCSH will be in the KPNA and KBPI terminal sites from around 20Z through 03Z. The western mountains will see rain and snow showers develop by 18Z and continue through 00Z, then only snow showers through 12Z. Expect some mountain obscuration at times. A gusty wind will be common today at the terminal sites, decreasing after 01Z at most locations. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will occur at the terminal sites. A gusty wind will be common today with gusts of 25 to 35 knots. A cold front will pass through the area after 00Z with widely scattered rain and snow showers through 09Z. A gusty wind will continue in some places through 09Z behind the cold front passage. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... A combination of a above normal temperatures, a gusty wind and low humidity will bring elevated fire weather to much of central and southern Wyoming this afternoon. Across western Wyoming, an approaching cold front will bring rain and snow showers, most numerous in the afternoon and evening. Mixing and smoke dispersal will range from fair to good in the northwest to good to excellent elsewhere. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Murrell/Ross FIRE WEATHER...Hattings
Hazardous Weather Outlook National Weather Service Riverton WY 325 AM MDT Tue Apr 19 2022 WYZ001>020-022>030-201200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 325 AM MDT Tue Apr 19 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow likely in the western in mountains, steadiest this afternoon and evening. Elevated fire weather likely East of the Divide in the afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thursday...Rain and snow showers possible over far western portions. Snow likely over western portions Thursday night. Friday...West of the Continental Divide, significant mountain snow possible, with a mixture of rain and snow in the valleys. Strong west to southwest wind from Rock Springs to Casper. Saturday...Significant mountain snow possible mainly east of the Divide with a mixture of rain and snow in the valleys. Strong northerly wind expected across the northern Bighorn Basin and Johnson County. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019579, 1019580.